Alabama, 2025

Hail in Alabama, March 13, 2025

March 13, 2025 · NWS BMX · 3 events in 3 counties and zones

A shortwave trough moved through Arkansas early on March 13, with convection eventually refiring in parts of Central Alabama along a boundary that had moved east from the Mississippi Valley. A storm just after 8 AM produced up to nickel-size hail in the Winfield and Ethridge areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A shortwave trough moved through Arkansas early on March 13, with convection eventually refiring in parts of Central Alabama along a boundary that had moved east from the Mississippi Valley. A storm just after 8 AM produced up to nickel-size hail in the Winfield and Ethridge areas. More activity formed in the late evening across northwest Alabama, with a cell moving southeastward into Winston County and dropping nickel-size hail near Double Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 13, 5:55 AM CST, 1 hour 20 minutes earlier. Its key messages:

  • Issued at 247 AM CDT WED MAR 12 2025
  • There is a risk of strong to severe thunderstorms daily, starting today and lasting through Sunday morning. There is a Marginal Risk on Thursday followed by a Slight to Enhanced Risk Friday night through early Saturday morning.
  • A severe weather outbreak now appears likely over the Deep South and across much of Central Alabama during the day on Saturday and lasting through Sunday morning. A Moderate to Enhanced Risk (Level 3 to 4 of 5) for severe storms exists across all of Central Alabama.
  • There is a Slight Risk of Excessive Rainfall Saturday through Sunday across much of Central Alabama. Generally 2-3" is forecast through the weekend.
Area forecast discussion, Mar 13, 5:55 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
655 AM CDT Thu Mar 13 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 247 AM CDT WED MAR 12 2025

 - There is a risk of strong to severe thunderstorms daily,
   starting today and lasting through Sunday morning. There is a
   Marginal Risk on Thursday followed by a Slight to Enhanced Risk
   Friday night through early Saturday morning.

-  A severe weather outbreak now appears likely over the Deep
   South and across much of Central Alabama during the day on
   Saturday and lasting through Sunday morning. A Moderate to
   Enhanced Risk (Level 3 to 4 of 5) for severe storms exists
   across all of Central Alabama.

 - There is a Slight Risk of Excessive Rainfall Saturday through
   Sunday across much of Central Alabama. Generally 2-3" is
   forecast through the weekend.

&&

.SHORT TERM...
(Today through Saturday Morning)
Issued at 247 AM CDT THU MAR 13 2025

500mb shortwave trough/low is currently moving eastward through
Central Arkansas, with a small cluster of strong to isolated
severe storms located near the center of the 500mb shortwave.
Farther to the south, we did have a few storms that developed
across far southern Mississippi but have since diminished over the
last hour. A noticeable boundary can be seen aloft on radar,
moving eastward across the Mississippi River. This boundary will
be a feature to watch as it moves eastward into western Alabama
later this morning. Coverage of showers and storms this morning
remains the biggest question mark with overall lack of an
organized lifting mechanism at the surface and initial lack of
daytime heating. We'll continue to watch development trends off to
the west and southwest through the morning. For now, have gone on
the higher end of PoPs in the chance category between 10am and
1pm, with higher coverage of storm development across the southern
half of the area through the afternoon. Greater surface heating
combined with additional low-level moisture will help to steepen
lapse rates aloft for storms across the southern half of the area
as well. A Marginal Risk (level 1 of 5) for severe storms remains
in the forecast today with very cold air aloft and sufficient
shear to sustain storm updrafts. Large hail, possibly up to the
size of golf balls in the strongest storms along with gusty
isolated damaging winds to 60mph will be the hazards. Overall
coverage of showers and storms today may end up not being as
widespread as has been advertised the past couple of days. As a
result, temperature guidance has come in warmer this morning with
most locations having a good chance to top out in the mid to upper
70s. If that's realized, we'll definitely have some additional
fuel for storms to work with by this afternoon.

As the shortwave quickly moves eastward tonight, all eyes will
then turn to the rapidly deepening storm system that will eject
northeastward from the Desert Southwest on Friday. Deep southerly
surface flow/warm air advection will occur ahead of the system
across the Southeast by Friday afternoon. As the low-level jet
begins to ramp up, breezy southerly winds are forecast, prevailing
between 15 and 20mph with gusts up to 30mph. Guidance continues to
come in very warm for highs, and I've gone ahead and bumped temps
into the lower 80s in many locations, especially western and
southwestern counties.

The first wave of potential significant severe weather could
arrive after 9pm Friday night, especially across western and
northwestern counties in Central Alabama. As a 80-90 knot 500mb
jet moves off to our northwest, the 925mb jet is advertised to
ramp up between 40 and 45 knots. If we can overcome the lack of a
forcing mechanism and get storms to develop, we could have a
problem on our hands with a potential for supercells. Overall
coverage of storms could end up being isolated to scattered, but
those that develop may be significant severe storms. Again, due
to the questionable forcing this remains a conditional threat,
but due to the high potential ceiling an Enhanced Risk (level 3 of
5) remains in the forecast for western and northwestern counties
of the CWA, with severe threat much lower as you move east of the
I-65 corridor. Stay tuned for additional updates! The strong low-
level jet will allow tropical moisture to stream northward as
dewpoints rise into the low to perhaps mid 60s through 7am
Saturday morning. Following that round of potential severe
weather, attention will then turn to the "main event" expected to
arrive by Saturday afternoon, discussed in the long-term section
below.

56/GDG

&&

.LONG TERM...
(Saturday afternoon through next Wednesday)
Issued at 301 AM CDT THU MAR 13 2025

Saturday is expected to be another warm, breezy day, with highs in
the 70s to around 80 in the southeast. There remains some
uncertainties regarding the evolution of the Friday night/Saturday
morning activity and how that might factor into the atmospheric
conditions across Central Alabama on Saturday afternoon. More
residual cloud cover from the previous night could be a mitigating
factor, with cooler temperatures and less instability. However, it
appears in some of the high-res CAMs that the Friday night round may
not be a large factor in affecting the Saturday afternoon event.
Barring any mitigating circumstances, sufficient low-level moisture
and strong upper-level divergence should lead to the development of
thunderstorms by Saturday afternoon. Initial activity will likely
begin over Mississippi and move northeastward into Alabama. Models
indicate MLCAPE values of 1500-2000 J/kg with substantial 0-3 km SRH
>400 m2/s2 and LCL heights sub-500 m over eastern Mississippi during
the afternoon. There appears to be conditions favorable for intense
and potentially long-lived supercells capable of tornadoes, large
hail, and damaging winds to move northeastward across Central
Alabama into Saturday evening. This will likely be followed later
into the evening/overnight by a front-driven line of thunderstorms,
with more potential for damaging winds and embedded tornadoes,
especially across the northern half of the area. As such, a Level
4/5 Moderate risk has been introduced across much of Central Alabama
in response to growing concern of intense supercells, and a severe
weather outbreak now appears likely.

Given the indication for the strengthening low-level jet during the
day Saturday, as mentioned in previous forecast cycles, non-
convective wind gusts of 35-45 mph would be reasonable and a Wind
Advisory will likely be considered as time draws closer.

Aside from the severe weather threat, heavy rainfall is likely to
produce accumulations of up to 3 inches in some areas. Flooding will
be possible, especially in typical low-lying problem area. A Slight
Risk for Excessive Rainfall is in effect Saturday through Sunday
morning.

Rain moves out by Sunday morning, leaving behind a slightly cooler
start to the week. Sunday night and Monday night lows are forecast
to be in the 30s across the northern half of the area. Temperatures
will rebound mid-week ahead of the next system, which will bring
rain and possibly thunderstorm chances back into the area Wednesday
night.

12

&&

.AVIATION...
(12Z TAFS)
Issued at 654 AM CDT THU MAR 13 2025

Cloud cover has increased across the area in advance of an
approaching upper-level shortwave. There are pockets of MVFR
ceilings, but most cloud decks remain at VFR criteria. Some
occasional drops into MVFR may occur throughout the morning. -SHRA
and perhaps some instances of TSRA will be possible today, but
there's uncertainty on how much areal coverage we will see, so for
now utilized a mix of VCSH and -SHRA late this morning and into the
afternoon, with PROB30 for TSRA at ANB/ASN/MGM with the activity
expected to reach those sites during the afternoon when instability
will be the highest. Amendments will likely be needed as we get a
better handle on the convective development throughout the morning.
Calm conditions are expected overnight then low ceilings and perhaps
some fog/reduced visibility will develop early tomorrow morning.

86/Martin

&&

.FIRE WEATHER...

A cluster of thunderstorms will move southeastward across the area
today, although not all locations will receive rainfall. Min RH
values are forecast to remain above 40 percent this afternoon, with
southerly 20ft winds generally less than 10 mph. On Friday, winds
will increase to 12-15 mph, occasionally higher. Min RH values
Friday afternoon are expected to be 40-45 percent. Rain and
thunderstorm chances increase during the evening and overnight
hours, continuing into Saturday. Chances for showers and
thunderstorms persist through early Sunday morning. Several of the
storms may be strong to severe.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     75  54  79  62 /  30  20   0  80
Anniston    74  55  79  64 /  40  20  10  60
Birmingham  75  58  80  65 /  50  20  10  80
Tuscaloosa  77  59  83  67 /  50  10   0  80
Calera      75  58  79  65 /  60  10  10  80
Auburn      72  57  77  64 /  60  10  10  20
Montgomery  77  59  82  65 /  60  10  10  50
Troy        76  59  81  65 /  60  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56
LONG TERM....12
AVIATION...86/Martin
Hazardous weather outlook, Mar 13, 2:20 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
320 AM CDT Thu Mar 13 2025

ALZ011>015-017>050-141130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
320 AM CDT Thu Mar 13 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few severe storms are possible roughly between 8 am through 7 pm
today with potential hazards including damaging winds up to 60 mph
and large hail up to golf ball size.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Some severe storms will be possible across mainly the western half
of Central Alabama from 10 pm Friday night through 8 am Saturday
morning. Damaging winds up to 60 mph, large hail up to quarter size,
and a few tornadoes will be possible.

A greater risk for severe storms is forecast during the afternoon
and evening Saturday through early Sunday morning. Damaging winds up
to 70 mph, large hail up to golf ball size, and tornadoes, some of
which may be strong, are likely during this time frame.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and again Friday night through Sunday morning.

In the hours before

Special weather statement, Mar 13, 6:25 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
725 AM CDT Thu Mar 13 2025

ALZ011-012-131300-
Marion AL-Lamar AL-
725 AM CDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARION AND NORTHERN
LAMAR COUNTIES THROUGH 800 AM CDT...

At 725 AM CDT, Doppler radar was tracking a strong thunderstorm over
Detroit, or near Sulligent, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Detroit, Henson Springs, Winfield, Rankin Fite Airport, Twin, Guin,
Gu-
Win, Byrd, Beaverton, Pine Springs, Marion County Public Lake,
Pikeville, Hamilton, and Sulligent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3407 8821 3417 8786 3392 8779 3392 8797
      3391 8823
TIME...MOT...LOC 1225Z 257DEG 23KT 3399 8817

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

86/Martin
Special weather statement, Mar 13, 6:59 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
759 AM CDT Thu Mar 13 2025

ALZ011-012-131330-
Marion AL-Lamar AL-
759 AM CDT Thu Mar 13 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MARION AND
NORTHEASTERN LAMAR COUNTIES THROUGH 830 AM CDT...

At 759 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Guin, or 8 miles northwest of Winfield, moving
east at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Tucker, Winfield, Pearces Mill, Brinn, Twin, Brilliant, Guin, Gu-
Win, Texas, Marion County Public Lake, Piney Grove, Pikeville, Glen
Allen, and Hamilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3392 8765 3392 8795 3390 8795 3409 8806
      3420 8778
TIME...MOT...LOC 1259Z 253DEG 19KT 3399 8793

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

86/Martin
Special weather statement, Mar 13, 7:15 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
815 AM CDT Thu Mar 13 2025

ALZ023-131400-
Tuscaloosa AL-
815 AM CDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TUSCALOOSA COUNTY
THROUGH 900 AM CDT...

At 815 AM CDT, Doppler radar was tracking a strong thunderstorm over
McFarland Mall, or over Tuscaloosa, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Tannehill Ironworks State Park, Englewood, Cottondale, Little Sandy,
Maxwell, Brookwood, Peterson, Vance, Holt, McFarland Mall, Caffee
Junction, Shelton State Community College, Tuscaloosa Amphitheater,
Bryant Denny Stadium, Lake Wildwood, University Mall, Fleetwood,
Bucksville, Deerlick Creek Campgrounds, and Camp Horne B.S.A..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3326 8757 3329 8712 3329 8709 3328 8709
      3328 8707 3325 8707 3322 8710 3322 8712
      3324 8712 3324 8714 3319 8720 3313 8720
      3313 8728 3309 8731 3304 8732 3308 8759
TIME...MOT...LOC 1315Z 274DEG 25KT 3317 8749

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

86/Martin

The radar

The Columbus AFB radar (KGWX), 47 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Marion

When
March 13, 7:15 AM CST to 7:19 AM CST
Where
Marion County, 1.4 mi N of Winfield
Measured
0.88 in hail
Reported by
Public
Coordinates
33.940, -87.823

Penny to nickel-size hail fell in Winfield, with hail covering the ground.

Hail, Walker

When
March 13, 7:39 AM CST to 7:43 AM CST
Where
Walker County, 0.22 mi N of Eldridge
Measured
0.88 in hail
Reported by
Public
Coordinates
33.923, -87.619

Nickel-size hail fell in the Eldridge area.

Hail, Winston

When
March 13, 5:33 PM CST to 5:37 PM CST
Where
Winston County, 2.26 mi NNW of Double Spgs Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
34.179, -87.348

A social media photo showed nickel-size hail that fell in the Double Springs area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232101, 1232104, 1232107.